Alert archive / Kansas / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 24, NWS Topeka, KS

May 18, 2004Douglas County, Kansas

NWS Topeka, KS issued this severe thunderstorm warning at May 18, 2004, 11:16 AM CDT for Douglas County, Kansas. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 18, 2004, 11:16 AM CDT (16:16 UTC)
Expired
May 18, 2004, 11:45 AM CDT
In force
29 min
Issued by
NWS Topeka, KS
Area
Counties, with a storm outline in the text

County Douglas County, KS

The radar

The Topeka radar (KTWX), 86 km from the middle of the area, began a volume at 16:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 4.3 hours before the alert went out and 35 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2004-05-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 353 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2004-05-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 212 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
353 J/kg
Mixed-layer CIN
-82 J/kg
Mixed-layer LCL
909 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
212 m²/s²
0-3 km storm-relative helicity
171 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

666 
WUUS53 KTOP 181616
SVRTOP
KSC045-181645-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
1116 AM CDT TUE MAY 18 2004

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN DOUGLAS COUNTY IN EAST CENTRAL KANSAS

* UNTIL 1145 AM CDT

* AT 1114 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.  THIS
  STORM WAS LOCATED 8 MILES WEST OF CLINTON...OR ABOUT 12 MILES
  SOUTHEAST OF TOPEKA...MOVING EAST AT 40 MPH.

* LOCATIONS IMPACTED INCLUDE...
  CLINTON LAKE
  CLINTON
  LAWRENCE

LARGE HAIL IS LIKELY WITH THIS SEVERE THUNDERSTORM. MOVE INDOORS
NOW...AND AVOID WINDOWS.

STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST
SEVERE WEATHER INFORMATION.

LAT...LON 3897 9519 3897 9506 3884 9508 3885 9550
          3902 9549 3902 9520

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 18, 11:05 AM CDT, 11 minutes earlier.

Area forecast discussion, May 18, 11:05 AM CDT, 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
1105 AM CDT TUE MAY 18 2004

.DISCUSSION...
THERE ARE STILL SOME QUESTIONS WITH THE FORECAST IN THE SHORT TERM
EVEN THOUGH THE MAIN MCS IS NOW SOUTH AND EAST OF THE FORECAST AREA.
HAVE UPDATED THE FORECAST TO REFLECT A DECREASE IN THUNDERSTORM
COVERAGE WITH CHANCE WORDING. HOWEVER HAVE RETAINED A CHANCE FOR
THUNDERSTORMS THROUGH THE REST OF THIS AFTERNOON. THINK THAT
CONVECTION THAT RECENTLY MOVED ACROSS TOP AND LWC FORMED ON THE BACK
SIDE OF THE COLD POOL GENERATED BY CONVECTION ACROSS SOUTHEAST KS.
ALSO MODELS INDICATE THAT THE SYNOPTIC TROUGH AXIS/FRONT WILL MOVE
BACK INTO EAST CENTRAL KS. WITH GOOD SOUTHERLY FLOW CURRENTLY ACROSS
SOUTHERN KS...IT IS NOT OUT OF THE QUESTION IN SPITE OF THE MCS TO
OUR SOUTH /WHICH IS NOT MAKING MUCH PROGRESS TO THE SOUTH/.
REGARDLESS OUTFLOW BOUNDARIES AND WAA OVER THEM WARRANT THE
CONTINUED POPS DURING THE DAY. HAVE THE BEST CHANCES ACROSS EAST
CENTRAL KS WHERE THESE BOUNDARIES ARE MOST LIKELY TO SET UP.

OTHER CONCERN TODAY IS TEMPS. PREVIOUS FORECAST HAD SKIES BECOMING
PARTLY CLOUDY. HAVE INCREASED SKIES TO BE MOSTLY CLOUDY THROUGH THE
REST OF THE DAY. AM CONCERNED THAT CNK MAY NOT WARM UP MUCH MORE.
LOW CLOUDS /IFR CEILINGS/ SEEM TO BE PUSHING SOUTH INTO WESTERN KS
WITH THE SURFACE RIDGE. IF THESE CLOUDS HANG IN ACROSS NORTH CENTRAL
ZONES...UPPER 60S MAY BE THE WARMEST THEY WILL GET. WILL MONITOR
TEMP TRENDS AND ADJUST THEM LATER AS NECESSARY. THINK THAT FOR THE
MOST PART THE IFR CEILINGS WILL REMAIN NORTH AND WEST OF TOP AND
FOE...ESPECIALLY CONSIDERING THE TROUGH AXIS TRYING TO MOVE BACK
NORTH THIS AFTERNOON. CEILINGS AT MHK COULD BE A LITTLE MORE TRICKY.

&&

.TOP...WATCHES/WARNINGS/ADVISORIES...NONE.

&&

WOLTERS
Hazardous weather outlook, May 18, 6:17 AM CDT, 4 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
617 AM CDT TUE MAY 18 2004

KSZ008>012-020>024-026-034>040-054>056-058-059-191116-
ANDERSON-BROWN-CLAY-CLOUD-COFFEY-DICKINSON-DOUGLAS-FRANKLIN-GEARY-
JACKSON-JEFFERSON-LYON-MARSHALL-MORRIS-NEMAHA-OSAGE-OTTAWA-
POTTAWATOMIE-REPUBLIC-RILEY-SHAWNEE-WABAUNSEE-WASHINGTON-
INCLUDING THE CITIES OF...ABILENE...CLAY CENTER...CONCORDIA...
EMPORIA...HIAWATHA...JUNCTION CITY...LAWRENCE...MANHATTAN...
MARYSVILLE...OTTAWA AND TOPEKA
617 AM CDT TUE MAY 18 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL...NORTHEAST AND
EAST CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...SOME PRODUCING LOCALLY HEAVY RAINFALL WILL PERSIST
ACROSS THE AREA EARLY THIS MORNING. MOST OF THE THUNDERSTORMS WILL BE
WEAKENING HOWEVER THROUGH MID MORNING. RUNOFF FROM OVERNIGHT RAINFALL
AND ADDITIONAL RAINFALL EARLY THIS MORNING WILL LIKELY PRODUCING
LOCALIZED FLOODING. SOME ISOLATED LARGE HAIL AND GUSTY WINDS TO 50
MPH ARE ALSO POSSIBLE WITH THE STRONGER STORMS THIS MORNING. MORE
THUNDERSTORMS ARE POSSIBLE ON A SCATTERED BASIS THIS AFTERNOON AND
TONIGHT. LARGE HAIL AND LOCALIZED HEAVY RAINFALL IS ALSO POSSIBLE
WITH THESE STORMS AS WELL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS A CHANCE FOR MORE THUNDERSTORMS THURSDAY INTO
MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS MAY BE NEEDED TODAY AND TONIGHT. SPOTTERS ARE ALSO
ENCOURAGED TO REPORT RAINFALL AMOUNTS TO THE NATIONAL
WEATHER SERVICE.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.CRH.NOAA.GOV/TOP  (ALL LOWER CASE)

In the hours before

Local storm report, May 18, 5:57 AM CDT, 5 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
557 AM CDT TUE MAY 18 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0507 AM     HAIL             1 S CARLTON             38.67N 97.29W
05/18/2004  1.00 INCH        DICKINSON          KS   TRAINED SPOTTER

&&
Local storm report, May 18, 11:11 AM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1111 AM CDT TUE MAY 18 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1108 AM     HAIL             ESKRIDGE                38.86N 96.11W
05/18/2004  0.88 INCH        WABAUNSEE          KS   TRAINED SPOTTER

&&

DS

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 18, 3:15 AM CDTSevere Thunderstorm WarningTOPRiley45 min
May 18, 5:00 AM CDTSevere Thunderstorm WarningTOPDickinson45 min
May 18, 5:02 AM CDTFlash Flood WarningTOPBrown, Marshall, Nemaha3 hr
May 18, 5:40 AM CDTSevere Thunderstorm WarningTOPGeary, Morris, Wabaunsee35 min
May 18, 6:40 AM CDTFlash Flood WarningTOPClay, Cloud2 hr

Nearby

Severe Thunderstorm Warnings in Kansas, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.